How to withdraw from buprenorphine
Buprenorphine is used to ease withdrawal symptoms from opioids, and is an opioid partial agonist. Because it is a partial agonist, buprenorphine can cause the same or similar side effects as other opioids, including euphoria and respiratory depression. So how can you withdraw from buprenorphine in your system in a way that is safe and reduces the intensity of symptoms? And what is buprenorphine withdrawal like? We review here and invite your questions about buprenorphine withdrawal at the end.
When do you withdraw from buprenorphine?
You withdraw from buprenorphine when you stop or abruptly lower doses of buprenorphine after becoming physically dependent on buprenorphine. In fact, withdrawal is characterized by drug dependence, which means that your body needs the drug in order to function normally. If you have been using buprenorphine daily and are ready to live without it, you might consider withdrawal. Or if you have become psychologically dependent on buprenorphine use, and cannot function normally without taking the drug, you may also want to consider withdrawal. While it may seem difficult to face the symptoms of buprenorphine withdrawal, withdrawal from buprenorphine takes a predictable course. While uncomfortable, withdrawal from buprenorphine is routine and treatable.
How long to withdraw from buprenorphine?
The time is takes to withdraw from buprenorphine varies in length depending on the severity of your body’s dependence. You generally start feeling the symptoms of withdrawal as early as a couple of hours after your next expected dose. The physical withdrawal symptoms will peak, or reach the height of their severity, about 48-72 hours after your final use. However, some buprenorphine withdrawal symptoms may be present for weeks, or even months following the final dosage.
Withdraw from buprenorphine symptoms
The symptoms of buprenorphine withdrawal are similar to those of other opioids, like heroin, although they are typically milder. When withdrawing from buprenorphine, symptoms that may occur include:
- body aches
- changes in appetite
- changes in sleeping habits
- cold sweats
- flu-like symptoms
- mood swings
These symptoms can vary depending on the severity of chemical dependence on buprenorphine and the length of use for each person. Some people may face severe withdrawal symptoms, which can peak 2-5 days after the last dose, while others may only see mild withdrawal symptoms. It is always important to consult a doctor when withdrawing from buprenorphine in order to assess your personal needs during withdrawal and to make sure you are withdrawing safely from the drug.
How to ease withdrawal symptoms from buprenorphine
When you decide to discontinue buprenorphine treatment, the daily dose should be decreased gradually over a predetermined period or at a rate you agree upon with your prescribing doctor. This process is called tapering and is the best way to ease withdrawal symptoms from buprenorphine. Withdrawal symptoms may emerge as the buprenorphine dose is decreased. In this event, the taper may be temporarily suspended. Discontinuation of buprenorphine over a period of 3+ weeks is the preferred manner.
Because buprenorphine is the drug that is typically subscribed to ease symptoms of opioid withdrawal, there may be no easy way to withdraw from use. Easing symptoms of buprenorphine withdrawal can be achieved through home remedies, or by seeking treatment from a doctor or detox clinic. Home remedies such as the use of heating pads, gels, massage creams, hot baths and showers can address physical symptoms of withdrawal, and seeking support groups such as Narcotics Anonymous or SMART recovery can assist with psychological withdrawal symptoms.
How to withdraw from buprenorphine safely
Withdrawing from buprenorphine can be achieved safely under the supervision of a doctor or medical staff in a detox clinic. Because buprenorphine is a partial opioid-agonist, and the effects of the drug resemble those of other opioids, it is important to withdrawal under the supervision of a doctor or counselor, so your withdrawal symptoms can be managed. Doctors will be able to assess the severity of your symptoms and decide on the proper method of withdrawal, which may include tapering you off of buprenorphine or prescribing clonidine or anti-diarrhea medications.
Can I withdraw from buprenorphine at home?
Buprenorphine withdrawal at home is possible. The main goal is to address physical withdrawal symptoms. For body aches and other pain, use mild pain relievers such as Tylenol or ibuprofen. You can also take warm baths and use heating pads when you experience physical pain. Gastrointestinal stress may also present itself, and will need to be treated by drinking fluids and sometimes taking Imodium. Psychological withdrawal symptoms, such as craving and mood swings will need to be addressed, and it is important to seek help from a sober friend or family member, or to attend support groups such as Narcotics Anonymous or SMART recovery.
The best way to withdraw from buprenorphine
The best way to withdrawal from buprenorphine is under the supervision of a doctor or drug abuse counselor. This can be achieved in either an inpatient or outpatient facility, depending on what is best for you. Both inpatient and outpatient facilities provide evaluation and supervision by doctors and counselors. They also begin psychological and behavioral treatment therapies in order to deal with psychological withdrawal symptoms.
How to deal with withdrawal from buprenorphine questions
Do you have more questions about how to withdrawal from buprenorphine? Are you considering withdrawal and would like to find out more about treatment and symptoms? Comment below with your questions, comments or concerns and we will respond personally and promptly.